Allergic reactions to vaccines are rare but not unheard of.
Popular Science – Two healthcare workers in Alaska developed allergic reactions within minutes of receiving Pfizer’s COVID-19 vaccine, The New York Times reported on December 16.
Both of the afflicted people worked at Bartlett Regional Hospital in Juneau, and one remained hospitalized through Thursday.
This staff member, who had no history of serious allergies, went into anaphylaxis shortly after her shot.
Anaphylaxis is a serious allergic reaction that can cause a drop in blood pressure, rapid pulse, rash, difficulty breathing, and nausea.
According to the Institute for Vaccine Safety at the Johns Hopkins Bloomberg School of Public Health, allergic reactions to vaccines happen around once per 50,000 to 1,000,000 doses. Anaphylaxis occurs about once per 100,000 to 1,000,000 doses.
The second worker in Alaska developed puffy eyes, lightheadedness, and a scratchy throat 10 minutes after receiving the vaccine.
He was treated with epinephrine (the key ingredient in EpiPens) and antihistamines and recovered within an hour.
The hospital said in a statement that the two healthcare workers didn’t want their experiences to discourage other people from getting the vaccine. The two cases will not be disrupting health officials’ plans to distribute the Pfizer-BioNTech vaccine, The Times noted.
Jason Schwartz, an assistant professor of health policy at the Yale School of Public Health and co-chair of the Connecticut COVID-19 Vaccine Advisory Group’s Science Subcommittee, says:
“Allergic reactions to vaccines are rare but…not unheard of, and they’re seen for most vaccines.”
While these events need to be taken seriously and investigated, he says, “I wouldn’t anticipate [them], based on what we know right now, substantially changing or slowing the rollout of these vaccines.”
Several cases of allergic reactions to Pfizer’s vaccine have also been reported in the United Kingdom …
Read more at SOURCE below.